Alert archive / Washington / Gale Watches in 2017

Gale Watch 9, NWS Seattle, WA

February 9, 2017

NWS Seattle, WA issued this gale watch at Feb 9, 2017, 2:48 PM PST. It took effect at Feb 10, 2017, 4:00 AM PST. It was in force for .

The area

The counties it named.

The facts

Issued
Feb 9, 2017, 2:48 PM PST (22:48 UTC)
In effect from
Feb 10, 2017, 4:00 AM PST
Expired
Feb 9, 2017, 8:59 PM PST
In force
Issued by
NWS Seattle, WA

What forecasters said that day

The local office's own words before this gale watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Seattle, WA wrote its last area forecast discussion before this gale watch went out at Feb 9, 2:00 PM PST, 48 minutes earlier.

Area forecast discussion, Feb 9, 2:00 PM PST, 48 minutes before
Area Forecast Discussion
National Weather Service Seattle WA
200 PM PST Thu Feb 9 2017

.SYNOPSIS...A warm frontal system moved inland today. A warm air
mass with showers this afternoon will gradually cool tonight,
with the snow level in the mountains falling slowly overnight
with showers. A low pressure system will bring windy weather
and showers Friday. An upper ridge will build into the Pacific
Northwest this weekend with dry weather likely through early next
week. A front will approach the area on Wednesday.

&&

.SHORT TERM...The rain has turned to showers, some heavy, but more
scattered now. It is windy in some areas as a low moves into the
B.C. coast. A 985mb low in the offshore waters this evening will
fill about ten millibars as it crosses southern Vancouver Island
by midday Friday. So Friday will be windy across Western Washington
with a pretty respectable PDX-BLI gradient of around +12mb and a
+6mb UIL-BLI gradient peaking in the early afternoon. 850mb temps
drop from around +6c this morning to -1c tonight, and around
-5c Friday evening--so the rain at the ski areas today will be
back to snow.

.LONG TERM...The upper ridge will be over the region Sunday. A
weak system will move over the north side of the ridge into British
Columbia, but Western Washington should have partly to mostly sunny
skies. The ridge will move slowly east over the region Monday for
another day of dry weather. As it moves further east Tuesday, the
next Pacific frontal system will approach the Pacific Northwest. It
could bring rain to the coast Tuesday, but the interior of the
forecast area should have dry weather again Tuesday with a chance of
rain Wednesday.

 &&

.AVIATION...An upper trough will move over the Coastal Waters
tonight and then through Western Washington on Friday with
southwest flow aloft becoming more westerly on Friday. At the
surface, a trough and an associated 990 MB low will approach from
the west tonight and move onshore on Friday. The air mass is moist
and slightly unstable.

There will be a mix of low and mid clouds tonight and Friday. In
general, low clouds will be less prevalent most of tonight, then
increase Friday morning as the upper trough moves onshore.

KSEA...MVFR low clouds at times should become generally VFR by
this evening. MVFR ceilings will likely redevelop Friday morning
as an upper trough and rain move into the area. South wind 10-20
knots and gusty, easing a bit tonight, then rising to 15 to 25
knots with gusts to 35 knots around midday Friday. Schneider

&&

.MARINE...Gales are likely for the Coastal Waters through Friday
morning as a strong surface trough and an associated 990 MB low
move through the waters later tonight. There will probably also be
a few hours of gale southeast winds Eastern Strait and Northern
Inland Waters Friday morning ahead of the surface trough. Strong
onshore flow will follow on Friday with west to southwest gales
possible for the Strait and Puget Sound.

High pressure will move over the area on Saturday for much
lighter winds. The high pressure will shift inland on Sunday with
weak offshore flow developing. Stronger offshore flow will develop
on Monday and persist into Tuesday.

The combination of high astronomical tides and relatively low
atmospheric pressure will lead to possible minor tidal overflow
for all the Inland Waters Friday morning, an hour or two either
side of high tide. High tides for the Inland Waters will generally
be between 5 AM and 6 AM Friday morning. Schneider

&&

.HYDROLOGY...The rain has turned to showers, some of them heavy,
but there area also clearing periods now. The snow level will
fall slowly tonight and then faster behind the trough Friday.
There are a number of flood advisories and warnings in effect,
basically if an area had a lot of snow and that is melting, then
there will be the typical urban and small stream sorts of nuisance
flooding here and there. The several rivers that have flood
warnings have forecasts and warnings on the AHPS webpage which
you can access at water.weather.gov and then zoom in.

&&

.SEW WATCHES/WARNINGS/ADVISORIES...
WA...Flood Watch through Friday evening for Bellevue and Vicinity-
     Cascades of Pierce and Lewis Counties-Cascades of Snohomish
     and King Counties-Cascades of Whatcom and Skagit Counties-
     East Puget Sound Lowlands-Eastern Strait of Juan de Fuca-
     Everett and Vicinity-Hood Canal Area-North Coast-Olympics-
     Seattle and Vicinity-Southwest Interior-Tacoma Area-Western
     Strait of Juan De Fuca-Western Whatcom County.

     Coastal Flood Advisory from 2 AM to 9 AM PST Friday for
     Admiralty Inlet Area-Bremerton and Vicinity-Everett and
     Vicinity-Hood Canal Area-San Juan County-Seattle and
     Vicinity-Southwest Interior-Tacoma Area-Western Skagit
     County-Western Whatcom County.

     Winter Storm Warning until 4 PM PST this afternoon for Cascades
     of Pierce and Lewis Counties-Cascades of Snohomish and King
     Counties-Cascades of Whatcom and Skagit Counties.

     Flood Watch from Friday evening through Saturday evening for
     Central Coast.

     Wind Advisory until 4 PM PST this afternoon for Central Coast-
     North Coast.

     Coastal Flood Advisory until 1 PM PST this afternoon for Central
     Coast-North Coast.

     Flood Watch through Saturday evening for Lower Chehalis Valley
     Area.

PZ...Small Craft Advisory for rough bar until 4 PM PST Friday for
     Grays Harbor Bar.

     Gale Warning until noon PST Friday for Coastal Waters From James
     Island To Point Grenville 10 To 60 Nm-Coastal Waters From
     James Island To Point Grenville Out 10 Nm-Coastal Waters
     From Point Grenville To Cape Shoalwater 10 To 60 Nm-Coastal
     Waters From Point Grenville To Cape Shoalwater Out 10 Nm.

     Gale Warning until 6 AM PST Friday for Coastal Waters From Cape
     Flattery To James Island 10 To 60 Nm-Coastal Waters From
     Cape Flattery To James Island Out 10 Nm.

     Gale Watch from late tonight through Friday evening for East
     Entrance U.S. Waters Strait Of Juan De Fuca.

     Small Craft Advisory until 4 AM PST Friday for East Entrance
     U.S. Waters Strait Of Juan De Fuca-Northern Inland Waters
     Including The San Juan Islands.

     Gale Watch from late tonight through Friday morning for Northern
     Inland Waters Including The San Juan Islands.

     Small Craft Advisory until 10 PM PST Friday for West Entrance
     U.S. Waters Strait Of Juan De Fuca.

     Gale Watch from Friday morning through Friday evening for
     Central U.S. Waters Strait Of Juan De Fuca.

     Small Craft Advisory until midnight PST tonight for Central U.S.
     Waters Strait Of Juan De Fuca.

     Small Craft Advisory until 10 AM PST Friday for Admiralty Inlet-
     Puget Sound and Hood Canal.

     Gale Watch from Friday morning through Friday afternoon for
     Puget Sound and Hood Canal.

&&

www.weather.gov/seattle

You can see an illustrated version of this discussion at
www.weather.gov/seattle/gafd/latest_webafd.html

In the hours before

Special weather statement, Feb 9, 9:25 AM PST, 5 hours 23 minutes before
Special Weather Statement
National Weather Service Seattle WA
925 AM PST Thu Feb 9 2017

WAZ001-503-504-506-507-509>512-514>517-555-556-558-559-101800-
San Juan County-Western Whatcom County-Southwest Interior-
Western Skagit County-Everett and Vicinity-Tacoma Area-
Admiralty Inlet Area-Hood Canal Area-Lower Chehalis Valley Area-
Eastern Strait of Juan de Fuca-Western Strait of Juan De Fuca-
North Coast-Central Coast-East Puget Sound Lowlands-
Bellevue and Vicinity-Seattle and Vicinity-Bremerton and Vicinity-
925 AM PST Thu Feb 9 2017

...Heavy rainfall today will lead to an increase threat of
landslides in western washington...

Rainfall of several inches and melting lowland snow over the past
few days has increased soil moisture to high levels across western
Washington. Heavy rainfall of over an inch is expected throughout
the day today. This amount of rain will put extra pressure on soil
instability...leading to an increased threat of landslides.

Several landslides have already been reported in various
locations in western Washington, including Skagit and Mason
Counties. More landslides are possible today through the next
several days. Continued melting lowland snow in those areas that
have the greatest snow depths will keep the threat going longer
than usual.

For more information about current conditions...visit
www.weather.gov/seattle...select Hydrology...and then scroll down
for the links to the landslide information pages.

To report landslides to the state for tabulation...go to the link
for the Washington State Landslide Risk web page and the link for
reporting.

www.weather.gov/seattle
jbb
Local storm report, Feb 9, 10:17 AM PST, 4 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SEATTLE WA
1017 AM PST THU FEB 09 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 AM     HEAVY RAIN       2 SE NORTH BEND         47.48N 121.76W
02/09/2017  M2.85 INCH       KING               WA   TRAINED SPOTTER

            RAINFALL IN LAST 24 HOURS. STILL RAINING.

&&

GRUB

The office that day

Everything else NWS Seattle, WA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 9, 3:07 AM PSTSmall Craft Advisory for Rough BarSEW54 hr
Feb 9, 4:15 AM PSTAreal Flood WarningSEWWhatcom18 hr
Feb 9, 5:52 AM PSTRiver Flood WarningSEWMason42 hr
Feb 9, 8:07 AM PSTRiver Flood WarningSEWLewis34 hr
Feb 9, 8:17 AM PSTRiver Flood WarningSEWThurston31 hr
Feb 9, 9:49 AM PSTRiver Flood WarningSEWThurston46 hr
Feb 9, 9:49 AM PSTRiver Flood WarningSEWLewis16 hr
Feb 9, 9:49 AM PSTRiver Flood WarningSEWThurston70 hr
Feb 9, 11:48 AM PSTWind AdvisorySEW6 hr
Feb 9, 12:54 PM PSTAreal Flood AdvisorySEWGrays Harbor, Island, Jefferson, King, Kitsap, Lewis and 5 more4 hr
Feb 9, 1:49 PM PSTCoastal Flood AdvisorySEWSan Juan19 hr
Feb 9, 1:55 PM PSTWind AdvisorySEWSan Juan27 hr
Feb 9, 2:48 PM PSTGale WarningSEW28 hr
Feb 9, 2:48 PM PSTSmall Craft AdvisorySEW36 hr

Nearby

Gale Watches in Washington, 2017Every gale watch in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.